Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Jul 22, 2021, 10:45 PM MST. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2021, 10:45 PM MST (05:45 UTC)
- Expired
- Jul 22, 2021, 11:30 PM MST
- In force
- 45 min
- Issued by
- NWS Tucson, AZ
The radar
The Phoenix radar (KIWA), 93 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 5.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2116 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1822 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
982
WWUS85 KTWC 230545
SPSTWC
Special Weather Statement
National Weather Service Tucson AZ
1045 PM MST Thu Jul 22 2021
AZZ506-230630-
Southeast Pinal County including Kearny/Mammoth/Oracle-
1045 PM MST Thu Jul 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PINAL COUNTY UNTIL
1130 PM MST...
At 1044 PM MST, Doppler radar was tracking a strong thunderstorm near
Christmas. This storm was nearly stationary.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Dudleyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3299 11056 3291 11075 3309 11091 3311 11086
3298 11077 3300 11076 3303 11073 3307 11073
3308 11069 3314 11064 3314 11061
TIME...MOT...LOC 0544Z 152DEG 4KT 3302 11069
$$
CarpenterWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 22, 9:06 PM MST, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 22, 9:06 PM MST, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 906 PM MST Thu Jul 22 2021 .SYNOPSIS...An approaching weather system from the east will bring widespread showers and thunderstorms to the area through Saturday night. Locally heavy rainfall combined with a saturated ground from recent rains may result in flash flooding and flooding during this period. Improving weather can be anticipated late Sunday, although elevated flows in area washes and streams will still be possible. Thereafter, a decrease in daily shower and thunderstorm activity can be expected early next week. High temperatures will be below normal for the next week with well below normal highs Friday through Sunday. && .DISCUSSION...Significant instability remains over the area late this evening and that combined with abundant moisture and upper level dynamics moving over the area from the east will maintain the convection through the night. Currently there is a significant lower level convergent/upper level divergent couplet over Cochise, Graham and Greenlee counties and the result is significant convective development complete with hail, damaging winds and plenty of heavy rain. This is a taste of what is to come. Most recent CAM solutions are similar to earlier runs and spread the activity gradually to the west overnight due to a combination of outflows and upper level dynamics moving west. Even the latest 00Z UA WRFGFS has multiple rounds of heavy rainers moving west into the Pinal/Pima/Santa Cruz area including Tucson in waves, one notable one after midnight and another after dawn in the model world. Will need to keep an eye on all this activity for overnight flooding, potentially including the Bighorn burn scar. The activity will continue late Friday into Friday night if the models are remotely correct. Will dig into the short term grids to see if any tweaks are needed but the general idea is still current. && .AVIATION...Valid through 24/00Z. SCT-BKN clouds at 8k-12k ft MSL much of the period. Scattered to numerous SHRA/TSRA developing through tonight and into Friday morning. Precipitation is expected to continue to develop tomorrow afternoon as an active period of weather persists. Expect brief MVFR CIGS/VSBYS and mountain obscurations around TSRA along with gusty outflow winds, potentially in excess of 45 kts with the strongest storms. Otherwise, SFC wind generally less than 12 kts following diurnal trends. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Periods of heavy rainfall are expected into the weekend, with scattered to numerous showers and thunderstorms. Flooding issues are anticipated due to soils already being fairly saturated from an active start to the monsoon. While in this pattern, showers and storms will be possible at all hours of the day and overnight. Gusty winds in excess of 40 mph and numerous lightning strikes may accompany stronger storms. Daytime temperatures will remain below normal. 20-foot winds will generally be less than 15 mph when not influenced by thunderstorms. && .HYDROLOGY...Given the chance for heavy rainfall and already saturated soils the potential for flows in rivers and washes is high. The latest river forecasts from the Colorado Basin River Forecast Center show Sabino Creek, Pantano Wash near Vail, and Santa Cruz River at Trico Road rising near or to flood stage on Saturday. However, most river forecasts across southeast Arizona show elevated stream flow over the weekend. With high enough rainfall amounts other locations could reach flood stage and possibly out of bank flow. Stream flow may also take longer to recede if basin receives multiple days of rainfall. Potentially leading to elevated stream flow into early next week. River observations and forecasts can be found at the following sites: https://water.weather.gov/ahps2/index.php?wfo=twc http://www.cbrfc.noaa.gov && .CLIMATE...Daily rainfall records are likely to be broken across southeast Arizona through Saturday. Interesting high temperature note. There is a 13% chance that the high temperature in Tucson on Saturday may may not get out of the 70s. Since 1895, there have only been 10 days in July in which the high temperature was in the 70s with the last occurrence being July 22, 1998 when the high was 76. Interesting. && .PREV DISCUSSION... /issued 245 PM MST Thu Jul 22 2021/ Convection going on as expected this afternoon S/SW of Tucson and NE of Tucson up to the White mountains. Storms will be moving to the W/SW with portions of the area under marginal risk for severe thunderstorms. Blowing dust will be issue into the evening hours. CAMs still indicating that a rim shot later this evening moving SW into the lower deserts. This will be the beginning of a multi- day heavy rain/flash flooding/flood event for the area with the soils already saturated. A flash flood watch for the entire area goes into effect at 6 pm this evening and runs through at least Saturday night. This may end up being extended by future shifts. The culprit for this heavy rain/flash flooding/flooding event is an anomalous upper level low, currently near the Texas Big Bend this afternoon, which will be retrograding west across Arizona over the next 72 hours. Thus the forecast area will see periods of moderate to heavy rain over the next three days as the dynamics from this upper low rotate across the area. Latest 72 hr rainfall totals for the area from WPC, except for wrn Pima County, has 1"-3" in the valleys and 3"-8" in the mountains. What is interesting about this event is that once the upper low is west of Tucson, likely Saturday evening, there will be a period of 10-20 kt upslope flow into the south facing portions of the Catalina mountains and the Bighorn burn scar, which may enhance rainfall rates in that time period. Next week: We're back into a normal monsoon pattern with a chance of afternoon and evening showers and thunderstorms. High temperatures will be heating back up but remaining below normal. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday evening for AZZ501>515. && Public...Cerniglia Aviation...Howlett Fire Weather....Howlett Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 22, 7:02 PM MST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Tucson AZ
702 PM MST Thu Jul 22 2021
AZZ509-511-230230-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Galiuro and Pinaleno Mountains including Mount
Graham-
702 PM MST Thu Jul 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM AND SOUTH
CENTRAL GREENLEE COUNTIES UNTIL 730 PM MST...
At 701 PM MST, Doppler radar was tracking strong thunderstorms in
the area around Safford, moving south-southwest at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Safford, Thatcher, Solomon, Roper Lake State Park, Safford Regional
Airport, Pima, Central, Swift Trail Junction and Frye Mesa Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3298 10981 3274 10921 3246 10940 3259 10972
3284 11000
TIME...MOT...LOC 0201Z 062DEG 22KT 3278 10972
CernigliaSpecial weather statement, Jul 22, 7:46 PM MST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Tucson AZ
746 PM MST Thu Jul 22 2021
AZZ509>511-230345-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
746 PM MST Thu Jul 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAHAM COUNTY UNTIL
845 PM MST...
At 745 PM MST, Doppler radar was tracking a group of strong
thunderstorms near Pima and Fort Grant, moving southwest at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Safford, Thatcher, Roper Lake State Park, Pima, Central, Fort Thomas,
Swift Trail Junction, Fort Grant, Mount Graham, Bonita and Frye Mesa
Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3308 10993 3298 10966 3244 10967 3248 11001
3282 11014
TIME...MOT...LOC 0245Z 030DEG 22KT 3291 10984
CernigliaSpecial weather statement, Jul 22, 8:11 PM MST, 2 hours 34 minutes before
Special Weather Statement National Weather Service Tucson AZ 811 PM MST Thu Jul 22 2021 AZZ507-508-512-513-230415- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 811 PM MST Thu Jul 22 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 915 PM MST... At 810 PM MST, trained weather spotters reported strong winds due to thunderstorms near the Douglas area. In addition, numerous thunderstorms are producing strong gusty outflow winds across central to eastern Cochise County. Winds in excess of 40 mph will be possible. Locations impacted include... Douglas, Bisbee, Willcox, Bowie, Chiricahua National Monument, Bisbee-Douglas Airport, Pearce-Sunsites, Pirtleville, Elfrida, Sunizona, McNeal, Rucker Canyon and Kansas Settlement. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3235 10987 3236 10931 3133 10932 3134 10992 TIME...MOT...LOC 0310Z 051DEG 24KT 3169 10970 GL
Special weather statement, Jul 22, 10:10 PM MST, 35 minutes before
Special Weather Statement National Weather Service Tucson AZ 1010 PM MST Thu Jul 22 2021 AZZ503-504-513-230600- Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 1010 PM MST Thu Jul 22 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL 1100 PM MST... At 1009 PM MST, Doppler radar was tracking a strong thunderstorm near Sahuarita. This storm was nearly stationary. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sahuarita, Green Valley, East Sahuarita and Summit. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3204 11117 3199 11080 3179 11080 3178 11121 TIME...MOT...LOC 0509Z 351DEG 4KT 3190 11102 GL
Special weather statement, Jul 22, 10:34 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1034 PM MST Thu Jul 22 2021
AZZ503-507-513-230630-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
1034 PM MST Thu Jul 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND
SOUTHEASTERN SANTA CRUZ COUNTIES UNTIL 1130 PM MST...
At 1034 PM MST, Doppler radar was tracking a strong thunderstorm near
Fort Huachuca, or 7 miles northwest of Sierra Vista, moving southwest
at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Sierra Vista, Hereford, Whetstone, Huachuca City, Tombstone, Elgin,
Fort Huachuca, Parker Canyon Lake, Charleston, Canelo, Fairbank,
Ramsey Canyon Preserve and Coronado National Memorial.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3167 11058 3186 11017 3178 10995 3158 10992
3133 11031 3134 11051
TIME...MOT...LOC 0534Z 049DEG 24KT 3157 11031
CernigliaSpecial weather statement, Jul 22, 10:45 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1045 PM MST Thu Jul 22 2021
AZZ506-230630-
Southeast Pinal County including Kearny/Mammoth/Oracle-
1045 PM MST Thu Jul 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PINAL COUNTY UNTIL
1130 PM MST...
At 1044 PM MST, Doppler radar was tracking a strong thunderstorm near
Christmas. This storm was nearly stationary.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Dudleyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3299 11056 3291 11075 3309 11091 3311 11086
3298 11077 3300 11076 3303 11073 3307 11073
3308 11069 3314 11064 3314 11061
TIME...MOT...LOC 0544Z 152DEG 4KT 3302 11069
CarpenterThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:36 PM MST | Special Weather Statement | TWC | Pinal | 39 min |
| Jul 22, 5:42 PM MST | Severe Thunderstorm Warning | TWC | Pima | 48 min |
| Jul 22, 5:44 PM MST | Special Weather Statement | TWC | 46 min | |
| Jul 22, 6:01 PM MST | Areal Flood Advisory | TWC | Pima | 119 min |
| Jul 22, 6:19 PM MST | Special Weather Statement | TWC | 26 min | |
| Jul 22, 6:33 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 3 hr |
| Jul 22, 6:37 PM MST | Special Weather Statement | TWC | 38 min | |
| Jul 22, 6:47 PM MST | Special Weather Statement | TWC | 43 min | |
| Jul 22, 6:57 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 22, 7:02 PM MST | Special Weather Statement | TWC | Graham | 28 min |
| Jul 22, 7:05 PM MST | Areal Flood Advisory | TWC | Pinal | 115 min |
| Jul 22, 7:21 PM MST | Flash Flood Warning | TWC | Pinal | 2 hr |
| Jul 22, 7:46 PM MST | Special Weather Statement | TWC | Graham | 59 min |
| Jul 22, 7:58 PM MST | Areal Flood Advisory | TWC | Graham | 3 hr |
| Jul 22, 8:11 PM MST | Special Weather Statement | TWC | Cochise | 64 min |
| Jul 22, 8:21 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 39 min |
| Jul 22, 8:37 PM MST | Flash Flood Warning | TWC | Cochise, Graham | 3 hr |
| Jul 22, 8:41 PM MST | Flash Flood Warning | TWC | Cochise | 2 hr |
| Jul 22, 9:15 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Jul 22, 9:54 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 22, 10:10 PM MST | Special Weather Statement | TWC | Santa Cruz | 50 min |
| Jul 22, 10:15 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 22, 10:18 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 3 hr |
| Jul 22, 10:19 PM MST | Areal Flood Advisory | TWC | Pinal | 116 min |
| Jul 22, 10:34 PM MST | Special Weather Statement | TWC | Cochise | 56 min |
| Jul 22, 10:49 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 22, 11:06 PM MST | Flash Flood Warning | TWC | Pinal | 3 hr |
| Jul 22, 11:44 PM MST | Flash Flood Warning | TWC | Graham | 2 hr |
| Jul 22, 11:45 PM MST | Severe Thunderstorm Warning | TWC | Pima | 60 min |
| Jul 22, 11:52 PM MST | Flash Flood Warning | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 4 min |
| Jul 23, 12:07 AM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 23, 12:46 AM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Jul 23, 12:51 AM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 23, 2:13 AM MST | Areal Flood Warning | TWC | Pima | 6 hr |
| Jul 23, 6:47 AM MST | Special Weather Statement | TWC | Pima | 43 min |
| Jul 23, 9:06 AM MST | Areal Flood Warning | TWC | Pima, Pinal | 12 hr |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.